Alert archive / Alabama / River Flood Warnings in 2020
River Flood Warning 62, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Mar 4, 2020, 8:49 AM CST for 5 counties in Alabama. It took effect at Mar 5, 2020, 12:32 AM CST. It was in force for 6 days.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2020, 8:49 AM CST (14:49 UTC)
- In effect from
- Mar 5, 2020, 12:32 AM CST
- Expired
- Mar 10, 2020, 8:18 PM CDT
- In force
- 6 days
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Autauga County, AL, Dallas County, AL, Elmore County, AL, Lowndes County, AL, Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 74 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Alabama River at Montgomery (MGMA1).
- Action stage
- 26 ft
- Minor stage
- 35 ft
- Moderate stage
- 45 ft
- Major stage
- 53 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02419988, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 4, 4:16 AM CST, 4 hours 33 minutes earlier.
Area forecast discussion, Mar 4, 4:16 AM CST, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 416 AM CST Wed Mar 4 2020 .UPDATE... For 12Z Aviation and removal of the Dense Fog Advisory. && .SHORT TERM... /Updated at 0300 AM CST Wed Mar 04 2020/ Through Thursday. The main word with this period will be wet. Currently a frontal boundary is draped across the southern sections of Alabama and will begin to lift this morning, only to sag southward again this afternoon. At the same time a surface low is going to meander along the coast through the day as it slides east. A trough extends north of the low and will help pump moisture into the region through the day and into the evening. As the system gets closer there is enough lift in airmass to get some elevated thunderstorms generated. These storms will have the possibility of strong winds and potentially large hail. We are going to go with a slight risk of severe storms through 10 am this morning. There still could be a few strong storms after that but really feel as though the severe threat will have moved east of the area. As the severe threat ends the flooding threat increases from south to north. With abundant moisture PWATS are around 1.50 to 2 inches so rainfall will be abundant with the stronger storms and any potential training across the area. Biggest concern still remains the southern half of the area and will continue with the flash flood watch as is. Rainfall totals in the south will be between 2 and 4 inches with locally higher totals, especially along and south of the US 80/I-85 corridor. Rainfall will finally begin to slack off Thursday morning as the main low pressure system slides to our east. 16 .LONG TERM... /Updated at 0300 AM CST Wed Mar 04 2020/ Thursday night through Tuesday. Dry weather will finally return Thursday night as the current storm system moves east of the Carolinas. Temperatures on Friday will be mild, but a deep trough over the eastern CONUS will produce breezy conditions as high pressure moves in from the northwest. Cold advection will arrive Friday evening, and widespread lower to mid 30s are expected for Saturday morning as northerly winds become lighter. Dry conditions, with cool nights and mild afternoons, will continue for the weekend as high pressures slowly shifts eastward toward the Carolinas. On Monday, a shortwave moving toward the Mississippi Valley will induce southerly low-level flow and also provide adequate lift for showers during the afternoon and into the overnight. Thought the shortwave will move east of the area on Tuesday, some showers could linger as southerly flow continues ahead of a decaying cold front. 87/Grantham && .AVIATION... 12Z TAF Discussion. Widespread rains and scattered thunderstorms possible over the next 24 hours. Ceilings will be variable through the period, but a whole expect them to be between MVFR and VFR with visibilities between 5 and 6 miles as a whole and down to IFR within the heavier rains and storms. Winds will be strong with the storms in the south, but generally around 10 kts or less through the period. 16 && .FIRE WEATHER... A wet pattern will continue through Thursday morning with widespread rainfall amounts of 1 to 4 inches. Drier and cooler conditions return for Friday through the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 58 47 56 39 58 / 80 100 100 0 0 Anniston 59 48 57 39 59 / 90 100 100 0 0 Birmingham 59 49 59 41 60 / 90 100 90 0 0 Tuscaloosa 60 50 62 42 62 / 100 100 90 0 0 Calera 59 48 58 41 61 / 100 100 90 0 0 Auburn 60 50 56 42 61 / 100 100 100 10 0 Montgomery 63 53 61 44 64 / 100 100 90 0 0 Troy 66 53 62 44 64 / 100 100 90 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through Thursday morning for the following counties: Autauga...Barbour...Bibb...Bullock...Calhoun... Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore... Greene...Hale...Jefferson...Lee...Lowndes...Macon...Marengo... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa. &&
Hazardous weather outlook, Mar 4, 5:19 AM CST, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 519 AM CST Wed Mar 4 2020 ALZ011>015-017>050-051430- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 519 AM CST Wed Mar 4 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Severe storms are possible through 10 AM today along and south U.S. Highway 80. These storms could produce damaging winds up to 60 mph and quarter size hail. Periods of moderate to heavy rainfall are likely this morningthrough Thursday morning. This could cause flash flooding or areal flooding for areas generally along and south of Interstate 20. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Due to recent and expected rainfall, rises are expected along area rivers. A portion of the Black Warrior river basin is forecast to go into minor flood Wednesday, and a portion of the Tallapoosa River is forecast to rise above flood stage on Thursday. River flooding may continue into early next week. Please refer to the latest river statements for details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this morning through Thursday morning.
In the hours before
Special weather statement, Mar 4, 6:19 AM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
619 AM CST Wed Mar 4 2020
ALZ042-041300-
Lowndes AL-
619 AM CST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOWNDES COUNTY UNTIL 700
AM CST...
At 617 AM CST, Doppler radar was tracking a strong thunderstorm near
Pine Apple, or 19 miles northwest of Greenville, moving east at 50
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Fort Deposit, Gordonville, Lowndes County Airport, Logan, Beechwood,
Calhoun, Mount Willing, Clover Hill, Letohatchee, Farmersville and
Fostoria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3205 8686 3205 8691 3213 8691 3214 8641
3205 8641 3204 8640 3203 8640 3197 8641
3196 8686
TIME...MOT...LOC 1217Z 269DEG 43KT 3195 8692
56Special weather statement, Mar 4, 6:23 AM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
623 AM CST Wed Mar 4 2020
ALZ044-046-049-041315-
Pike AL-Montgomery AL-Bullock AL-
623 AM CST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE...BULLOCK AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 715 AM CST...
At 622 AM CST, Doppler radar was tracking a strong thunderstorm near
Dublin, or near Meadville, moving east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Troy, Union Springs, Midway, Meadville, Banks, Pickett, Pine Level,
Aberfoil, Dublin, Franklin Field, Beans Crossroads, Guerryton,
Linwood, Shopton, Grady, Ramer, Ansley, Troy Municipal Airport, High
Ridge and Carters Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3182 8619 3189 8617 3196 8618 3197 8625
3220 8622 3223 8544 3215 8543 3214 8541
3214 8543 3202 8543 3201 8551 3200 8551
3200 8559 3186 8568 3179 8567
TIME...MOT...LOC 1222Z 270DEG 37KT 3199 8611
56Local storm report, Mar 4, 7:37 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 AM CST WED MAR 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 AM TSTM WND DMG TROY MUNI AIRPORT 31.86N 86.01W
03/04/2020 PIKE AL LAW ENFORCEMENT
59MPH WIND GUST RECORDED BY TOI ASOS AT
641AM. MULTIPLE REPORTS OF TREES ON ROADWAYS
NEAR THE CITY OF TROY AND THE AIRPORT. MORE
DETAILS TO COME.
&&
14Local storm report, Mar 4, 8:16 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
816 AM CST WED MAR 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 AM TSTM WND DMG 2 S PICKETT 31.95N 85.62W
03/04/2020 BULLOCK AL EMERGENCY MNGR
TREES DOWN ON HIGHWAY 29 IN THE PEROTE
COMMUNITY, AND ON HIGHWAY 239 NEAR THE PEA
RIVER, CAUSING THE BRIDGE TO BE CLOSED.
&&
14Local storm report, Mar 4, 8:33 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
833 AM CST WED MAR 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM TSTM WND DMG TROY UNIVERSITY 31.80N 85.95W
03/04/2020 PIKE AL LAW ENFORCEMENT
PER THE CITY OF TROY, LARGE TREE AND POWER
POLE DOWN ALONG PELL AVE, RESULTING IN POWER
OUTAGES AROUND TROY UNIVERSITY.
&&
14Local storm report, Mar 4, 8:49 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
849 AM CST WED MAR 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 AM TSTM WND DMG 1 WSW SELLERS 32.05N 86.31W
03/04/2020 MONTGOMERY AL EMERGENCY MNGR
TREES DOWN ON HICKORY GROVE RD, NEAR HWY 331
SOUTH.
&&
14The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 10:19 PM CST | Dense Fog Advisory | BMX | Autauga, Bibb, Bullock, Chambers, Chilton, Clay and 17 more | 6 hr |
| Mar 4, 2:33 AM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 57 min |
| Mar 4, 3:49 AM CST | Special Weather Statement | BMX | Perry | 41 min |
| Mar 4, 4:20 AM CST | Severe Thunderstorm Warning | BMX | Sumter | 40 min |
| Mar 4, 5:32 AM CST | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 58 min |
| Mar 4, 6:19 AM CST | Special Weather Statement | BMX | Lowndes | 41 min |
| Mar 4, 6:23 AM CST | Special Weather Statement | BMX | Bullock | 52 min |
| Mar 4, 6:42 AM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 48 min |
| Mar 4, 6:52 AM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 38 min |
| Mar 4, 7:27 AM CST | Severe Thunderstorm Warning | BMX | Barbour | 26 min |
| Mar 4, 9:04 AM CST | River Flood Warning | BMX | Montgomery | 71 hr |
| Mar 4, 9:39 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 7 days |
| Mar 4, 1:28 PM CST | Special Weather Statement | BMX | Dallas | 32 min |
| Mar 4, 1:40 PM CST | Special Weather Statement | BMX | Autauga | 35 min |
| Mar 4, 2:14 PM CST | Special Weather Statement | BMX | Elmore | 46 min |
| Mar 4, 3:08 PM CST | Areal Flood Advisory | BMX | Montgomery | 3 hr |
| Mar 4, 3:15 PM CST | River Flood Warning | BMX | Bibb, Dallas, Perry | 53 hr |
| Mar 4, 3:38 PM CST | River Flood Warning | BMX | Autauga, Dallas, Lowndes | 6 days |
| Mar 4, 3:38 PM CST | River Flood Warning | BMX | Dallas | 7 days |
| Mar 4, 4:00 PM CST | Areal Flood Advisory | BMX | Bullock, Macon, Montgomery, Pike | 3 hr |
Nearby
River Flood Warnings in Alabama, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.